MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Model Number PNML6F088904
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-02067.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the m1 segment of the middle cerebral artery (mca) using a penumbra system jet7 kit (kit) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician placed a neuron max in the radial artery to the cervical internal carotid artery (ica).Next, the physician advanced a triaxial system consisting of a penumbra system jet 7 reperfusion catheter (jet7), non-penumbra microcatheter and a non-penumbra guidewire through the neuron max.The patient began coughing and thrashing uncontrollably and the physician converted from a monitored anesthesia care (mac) to a general anesthesia.After the patient was intubated, the physician removed the microcatheter and guidewire but not without difficulty.It was discovered that the metal radiopaque marker band from the microcatheter had pinched off and embolized distally into the right anterior cerebral artery (aca).The physician then attempted to remove the jet7 from the patient; however, it was discovered that the neuron max had kinked causing the jet7 to fracture.Therefore, a non-penumbra balloon catheter was advanced into the neuron max along the side of the fractured portion of the jet7.The physician then inflated the balloon and safely removed the jet7 and neuron max.It was reported that the broken marker band of the microcatheter was left in the patient.The physician then closed the radial artery and proceeded the procedure with groin access.After several attempts to remove the clot from the m1 segment using non-penumbra devices, reperfusion was not achieved.
 
Additional Manufacturer Narrative
Results: the neuron max was kinked approximately 23.0 and 78.0 cm from the hub.The distal fractured portion of the jet7 was inside the neuron max.Conclusions: evaluation of the returned neuron max confirmed a distal kink.This type of damage likely occurred due to the reported coughing and thrashing of the patient during the procedure.The distal fractured portion of the jet7 was stuck inside the distal kink of the neuron max.Further evaluation of the neuron max revealed proximal kinks that were likely incidental to the reported complaint.Evaluation of the returned jet7 confirmed a fracture.If the catheter is forcefully retracted against resistance a fracture can occur.This damage likely occurred due retraction against resistance due to the kinked neuron max.This is further supported by the distal fractured portion of the jet7 being returned within the neuron max kink.Evaluation of the non-penumbra microcatheter confirmed that the device was damaged and the marker band was missing.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the patient coughing and thrashing may have contributed to the device malfunction.This report is associated with mfr report number: 3005168196-2019-02067.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9288232
Report Number3005168196-2019-02066
Device Sequence Number2003199
Product Code DQY
UDI-Device Identifier00814548012179
UDI-Public00814548012179
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2022
Device Model NumberPNML6F088904
Device Catalogue NumberPNML6F088904
Device Lot NumberF91093
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/10/2019
Supplement Date Received by Manufacturer02/18/2020
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date02/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Date Report Sent to FDA01/01/2005